The problems with hospital mismanagement and medication errors associated with narcotics like morhpine and Dilaudid are numerous. First, Dilaudid is a more potent drug than morphine. As the study points out:
"...an order for an opioid-naïve patient for 2.5 mg to 5 mg of IV morphine would be equivalent to 0.3 mg to 0.67 mg of HYDROmorphone...The lack of knowledge about HYDROmorphone potency and the difference in potency between morphine and HYDROmorphone has frequently led to serious medication errors, especially when a patient is switched from morphine to HYDROmorphone."
In fact, the most frequent medication error associated with Dilaudid was "wrong dose/overdose," followed by giving it as the "wrong drug." How big is the scope of this problem?
In 2007, a review of 8,400 wrong drug medication error reports submitted to the Authority showed that the most commonly involved drug pair was morphine and HYDROmorphone.15 Present analysis of wrong drug medication errors mentioning HYDROmorphone reveals that 70% involve mix-ups with morphine.
This study is alarming for a number of reasons. First, morphine and dilaudid are a frequent drugs of choice in ER's, surgery, and acute care trauma units. Second, and more importantly, both drugs carry a substantial risk of respiratory depression, meaning that they can depress breathing to dangerously low levels. If patients receiving too much of these narcotics are improperly monitored, depressed breathing/ respirations can lead to anoxia (an inadequate lack of oxygen in the arterial blood), which can lead to brain damage if not timely reversed with reversal drugs like Narcan.
So, if you have a loved one in the hospital, you might want to ask if he or she is being given morphine or dilaudid, how much is being given, what route it is being given (a shot or "bolus" versus an IV drip), and the frequency of the dosage. Your inquiry might just prompt a nurse to re-check or make sure that the correct drug is being given in the correct amount.